Hail, Ellis
- When
- August 21, 3:00 PM CST
- Where
- Ellis County, 7.47 mi SE of Harmon
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.070, -99.470
A weak boundary helped to initiate thunderstorms during the late afternoon of the 21st across northwest Oklahoma, producing isolated severe hail and winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak boundary helped to initiate thunderstorms during the late afternoon of the 21st across northwest Oklahoma, producing isolated severe hail and winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 1:15 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
215 PM CDT Sat Aug 21 2021
...New LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 108 PM CDT Sat Aug 21 2021
Current surface analysis shows a cold front sneaking into NW OK,
with an outflow boundary extending W/E near the I-40 corridor and
then slightly NE to near SWO. Another outflow boundary extended
N/S from SWO due southward. Visible satellite is slowly starting
to indicate cumulus developing along these boundaries. In
addition, differential heating is occuring south of Enid to near
Guthrie and Stillwater, with a plume of low level moisture still
residing over north central OK. All these areas will be focus for
moist convection later this afternoon into this evening,
especially over western/NW OK as a subtle perturbation lifts out
of west TX. Given precip loading and expected downdraft CAPE
(especially over NW OK within drier subcloud layer) would expect
some severe gusts thru tonight. Most of the precip should
dissipate a couple hours after sunset, but some elevated showers
could persist into the overnight across northern OK.
The main concern Sunday will be the heat. Still expect heat index
values to exceed 105 for many locations along and east of I-35.
Extreme values of WBGT will also cover a more widespread area as
compared to today, even with the wind speeds increasing a bit
from the south. Therefore, have decided to go ahead with another
heat advisory for tomorrow afternoon.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 209 PM CDT Sat Aug 21 2021
During the long term, the upper flow and changing weather including
a tropical system, will stay across much of the northern half of the
U.S. A persisting upper high across most of the southern half of the
country will maintain a slightly warmer than seasonable pattern
keeping the Southern Plains hot and humid as well as POP free
through next week. Although model trends have been underestimating
afternoon dew points perhaps due to mixing biases, the excessive
heat will be the main concern with triple digit heat indices. Could
see heat advisories for a couple of days, mainly across the central
and southeast portions of our Oklahoma area.
At the end of this forecast period, an upper trough digging into the
Central Plains may start to break our upper high pattern. With the
possibility of a surface boundary also pushing into the Central
Plains, could see some storm POPs mainly on Saturday afternoon
across northern Oklahoma, while a weak upper low across the
Mississippi Delta Region could also brush additional elevated storm
POPs into southeast Oklahoma as well.
&&
.AVIATION...
(18Z TAFS)
Issued at 108 PM CDT Sat Aug 21 2021
Main aviation concern thru tonight will be developing tstorms,
mainly near and north of I-40. Currently expect them to initially
develop after 21Z south of WWR and near SWO, and then become a
bit more widespread into the evening over central OK. For now,
will only include tempo for TSRA at CSM and SWO where confidence
is high enough to warrant it. Otherwise, PROB30 were continued.
Expect some strong wind gusts under any stronger storms.
&&
.UPPER AIR...
Issued at 108 PM CDT Sat Aug 21 2021
An Upper Air flight is not planned for today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 95 74 96 / 30 0 0 0
Hobart OK 73 97 72 99 / 30 0 0 0
Wichita Falls TX 76 98 74 99 / 0 0 0 0
Gage OK 70 95 72 98 / 40 0 0 0
Ponca City OK 72 96 74 100 / 20 10 0 0
Durant OK 75 97 73 98 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ018>020-024>032-
039>043-045>048-050>052.
Heat Advisory from noon to 8 PM CDT Sunday for OKZ007-008-012-
013-018>020-024>032-039>043-045>048-050>052.
TX...None.
&&
SHORT TERM...03
LONG TERM....68
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 338 PM CDT Sat Aug 21 2021 OKZ004>048-050>052-TXZ083>090-221000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 338 PM CDT Sat Aug 21 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Heat... Very hot and humid conditions will cause heat index of 105 to 110 degrees this afternoon. These conditions could cause heat related illness, particularly for those working or participating in outdoor activities. .Thunderstorms... There is a marginal risk of severe thunderstorms this afternoon and evening for northern and central Oklahoma. The main hazards will be damaging wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Heat... Very hot and humid conditions will continue into next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
332 PM CDT Sat Aug 21 2021
OKZ034>036-212100-
Kiowa OK-Greer OK-Jackson OK-
332 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern
Jackson, southwestern Kiowa and southeastern Greer Counties through
400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martha, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altus, Blair, Martha, Friendship, Warren, Altus Air Force Base and
southeastern Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 9941 3472 9948 3492 9927 3471 9908
TIME...MOT...LOC 2031Z 238DEG 28KT 3473 9938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial Weather Statement
National Weather Service Norman OK
340 PM CDT Sat Aug 21 2021
OKZ009-014-015-212115-
Roger Mills OK-Dewey OK-Ellis OK-
340 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of southeastern Ellis,
northeastern Roger Mills and western Dewey Counties through 415 PM
CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Harmon, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Ellis,
northeastern Roger Mills and western Dewey Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3595 9952 3602 9958 3615 9945 3600 9931
TIME...MOT...LOC 2040Z 235DEG 12KT 3602 9949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JPThe Vance AFB radar (KVNX), 141 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982713, 982711.